Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2017, 7:57 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 7:57 PM CDT (00:57 UTC)
- Expired
- Jul 4, 2017, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
750
WUUS54 KMAF 050057
SVRMAF
TXC103-371-461-050130-
/O.NEW.KMAF.SV.W.0232.170705T0057Z-170705T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
757 PM CDT TUE JUL 4 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Pecos County in southwestern Texas...
Southeastern Crane County in western Texas...
Southern Upton County in western Texas...
* Until 830 PM CDT
* At 757 PM CDT, a severe thunderstorm was located over Rankin,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McCamey, Rankin, Girvin, Upton County Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3108 10237 3107 10233 3106 10232 3105 10232
3103 10229 3103 10221 3100 10219 3101 10218
3099 10209 3100 10205 3098 10201 3099 10199
3094 10192 3098 10249 3132 10227 3138 10210
3134 10180 3118 10177 3108 10178
TIME...MOT...LOC 0057Z 310DEG 36KT 3124 10198
HAIL...1.00IN
WIND...60MPH
$$
121 follow-up statement
992
WWUS54 KMAF 050117
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT TUE JUL 4 2017
TXC103-371-461-050130-
/O.CON.KMAF.SV.W.0232.000000T0000Z-170705T0130Z/
Pecos TX-Crane TX-Upton TX-
817 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN PECOS...SOUTHEASTERN CRANE AND SOUTHERN UPTON
COUNTIES...
At 814 PM CDT, a severe thunderstorm was located 5 miles west of
Rankin along highway 67, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Highway 67 between Rankin and McCamey, Rankin, McCamey, Girvin, Upton
County Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3108 10237 3107 10233 3106 10232 3105 10232
3103 10229 3103 10221 3100 10219 3101 10218
3099 10209 3100 10205 3098 10201 3099 10199
3094 10192 3098 10249 3132 10227 3138 10210
3134 10180 3118 10177 3108 10178
TIME...MOT...LOC 0114Z 326DEG 27KT 3113 10205
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:56 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 4, 5:56 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 556 PM CDT Tue Jul 4 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... Scattered thunderstorms are expected to continue across portions of southeast New Mexico and west Texas through mid evening (05/03z). Will place a tempo group for brief strong and variable winds and MVFR visibilities in tsra at KMAF and KINK based on latest trends. Later tonight a thunderstorm complex is forecast to move into the region from New Mexico and the Texas Panhandle and will impact KHOB, KMAF, KINK with brief strong gusty and variable winds and tempo MVFR visibilities in tsra in the 05/05z to 05/11z timeframe. 12 && .PREV DISCUSSION... /issued 210 PM CDT Tue Jul 4 2017/ DISCUSSION... Upper ridging is over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. This pattern has resulted in northwest flow aloft over the CWA. There is a chance of storms again across the area this afternoon into tonight due to good CAPE and lapse rates across the area. Enhanced omega and remaining outflow boundaries across the area will also aid in developing convection. Expect storms to develop across the higher terrain this afternoon and then develop into the Permian Basin later in the afternoon. The hi resolution models indicate an increase in convection across the Permian Basin late this afternoon with an MCS possibly coming into the area late this evening into tonight. Due to these conditions, have increased pops across the area this afternoon into tonight. Temperatures today are expected to be similar to yesterday with highs mostly in the upper 90s to triple digits. Chances of thunderstorms continue into Wednesday with a good supply of moisture but models are less clear on where convection will develop. Development of convection tomorrow may depend on where it is today. Temperatures are expected to be a little cooler on Wednesday due to cooler 850 mb temperatures. The upper ridge continues to build over the western and central part of the country on Thursday and the upper flow becomes northeasterly over the CWA. Temperatures will mostly be in the mid 90s across the Permian Basin on Thursday. There remains a chance of storms across the Davis Mountains and possibly extending to the Lower Trans Pecos and Big Bend area on Thursday. Not too much change for Friday except slightly warmer temperatures. The upper pattern remains the same over the weekend with mostly dry conditions. The upper ridge becomes more centered over the central conus during the early to mid part of next week. This will not have much impact on local conditions with temperatures mostly in the mid to upper 90s and rain mostly remaining confined to west of the Upper Trans Pecos. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 95 71 95 / 30 20 20 10 Carlsbad 71 98 70 97 / 20 20 10 10 Dryden 76 97 74 96 / 10 20 20 20 Fort Stockton 72 97 71 94 / 20 20 20 20 Guadalupe Pass 69 90 68 88 / 20 30 20 10 Hobbs 69 93 67 94 / 30 10 10 10 Marfa 61 90 63 88 / 20 30 20 20 Midland Intl Airport 73 96 72 95 / 30 20 20 10 Odessa 73 96 72 95 / 30 20 20 10 Wink 73 98 72 97 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, Jul 4, 1:29 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Tue Jul 4 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Tue Jul 4 2017 /1229 PM MDT Tue Jul 4 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to develop this afternoon, with the best chances across the Permian Basin and southwest towards the Davis and Guadalupe Mountains. Some storms may become strong enough to produce strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and hail. Tonight, a cluster of storms called a Mesoscale Convective System is expected to drop south into southeastern New Mexico and the Permian Basin. Some storms may become strong enough for downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances of thunderstorms continue into Wednesday. Some storms may become strong, capable of producing strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 4, 6:06 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM CDT TUE JUL 4 2017
TXZ081-042345-
Big Bend Area TX-
606 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elephant Mountain Wildlife Management Area, or 23 miles southwest of
Marathon, moving south at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elephant Mountain Wildlife Management Area, Elephant Mountain and
Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3008 10348 2984 10313 2970 10341 2971 10366
3000 10374
TIME...MOT...LOC 2305Z 054DEG 49KT 2996 10350
12Special weather statement, Jul 4, 7:23 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
723 PM CDT TUE JUL 4 2017
TXZ069-050045-
Upton TX-
723 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR UPTON COUNTY UNTIL 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms
along and near highway 329 and highway 349, 15 miles north...northwest
of Rankin. The storms were moving south at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
McCamey, Rankin, Upton County Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3110 10229 3139 10229 3153 10209 3149 10181
3112 10179 3110 10208
TIME...MOT...LOC 0021Z 307DEG 49KT 3141 10207
12Special weather statement, Jul 4, 7:31 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 731 PM CDT TUE JUL 4 2017 TXZ061-068-069-050115- Crane TX-Ector TX-Upton TX- 731 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 815 PM CDT... At 729 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Penwell, or 11 miles south of West Odessa, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Open country of southeastern Ector, Northeastern Crane and northwestern Upton counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3162 10271 3181 10251 3153 10211 3133 10238 TIME...MOT...LOC 0029Z 307DEG 50KT 3167 10248 12
Special weather statement, Jul 4, 7:37 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
637 PM MDT TUE JUL 4 2017
NMZ028-033-034-050100-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
637 PM MDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 700 PM MDT...
At 637 PM MDT, Doppler radar was tracking a strong thunderstorm near
Halfway, or 30 miles west of Eunice, moving south at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3246 10382 3260 10369 3244 10337 3224 10350
3219 10369 3227 10386
TIME...MOT...LOC 0037Z 307DEG 50KT 3248 10368
12Special weather statement, Jul 4, 7:43 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT TUE JUL 4 2017
TXZ061-050115-
Ector TX-
743 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR COUNTY UNTIL
815 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Penwell, or 7 miles west of West Odessa, moving south at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
West Odessa and Penwell.
This includes Interstate 20 between mile markers 92 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3165 10268 3165 10272 3175 10277 3188 10271
3192 10261 3185 10246
TIME...MOT...LOC 0043Z 306DEG 44KT 3180 10261
12Special weather statement, Jul 4, 7:50 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
750 PM CDT TUE JUL 4 2017
TXZ068>070-050115-
Reagan TX-Crane TX-Upton TX-
750 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN...EAST
CENTRAL CRANE AND UPTON COUNTIES UNTIL 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking strong thunderstorms
near Rankin and 10 miles north of McCamey. The storms were moving
to the south at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
McCamey, Rankin, Upton County Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3133 10237 3143 10224 3154 10209 3146 10180
3108 10175 3109 10227
TIME...MOT...LOC 0048Z 310DEG 37KT 3132 10204
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:22 PM CDT | Areal Flood Advisory | MAF | Upton | 53 min |
| Jul 4, 7:23 PM CDT | Special Weather Statement | MAF | Upton | 22 min |
| Jul 4, 7:31 PM CDT | Special Weather Statement | MAF | Crane | 44 min |
| Jul 4, 7:43 PM CDT | Special Weather Statement | MAF | Ector | 32 min |
| Jul 4, 7:50 PM CDT | Special Weather Statement | MAF | Upton | 25 min |
| Jul 4, 8:17 PM CDT | Areal Flood Advisory | MAF | Upton | 58 min |
| Jul 4, 8:46 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| Jul 4, 9:38 PM CDT | Special Weather Statement | MAF | Dawson, Gaines | 37 min |
| Jul 4, 9:47 PM CDT | Special Weather Statement | MAF | Loving | 58 min |
| Jul 4, 9:50 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Jul 4, 9:50 PM CDT | Special Weather Statement | MAF | Loving | 40 min |
| Jul 4, 10:08 PM CDT | Special Weather Statement | MAF | Andrews, Borden, Martin | 37 min |
| Jul 4, 10:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Howard and 2 more | 25 min |
| Jul 4, 10:53 PM CDT | Special Weather Statement | MAF | Borden, Howard, Martin, Scurry | 22 min |
| Jul 4, 10:58 PM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Jul 4, 11:06 PM CDT | Special Weather Statement | MAF | Reeves | 39 min |
| Jul 4, 11:20 PM CDT | Special Weather Statement | MAF | Ector, Howard, Martin, Scurry, Winkler | 25 min |
| Jul 4, 11:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Loving, Ward, Winkler | 62 min |
| Jul 4, 11:39 PM CDT | Special Weather Statement | MAF | Howard, Midland | 21 min |
| Jul 4, 11:47 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Ward, Winkler | 3 hr |
| Jul 5, 12:03 AM CDT | Special Weather Statement | MAF | Glasscock, Midland, Mitchell | 27 min |
| Jul 5, 12:16 AM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jul 5, 12:31 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 5, 12:31 AM CDT | Special Weather Statement | MAF | Crane, Pecos, Reagan, Upton | 59 min |
| Jul 5, 1:30 AM CDT | Special Weather Statement | MAF | Crane, Glasscock, Pecos, Reagan, Upton | 60 min |
| Jul 5, 3:30 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Jul 5, 3:39 PM CDT | Special Weather Statement | MAF | Reagan | 51 min |
| Jul 5, 4:07 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Jul 5, 5:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jul 5, 6:19 PM CDT | Special Weather Statement | MAF | Terrell | 26 min |
| Jul 5, 6:22 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 113 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.